Format

Send to

Choose Destination
Neuroradiology. 2003 Aug;45(8):562-9. Epub 2003 Jul 8.

Procedure-related haemorrhage in embolisation of intracranial aneurysms with Guglielmi detachable coils.

Author information

1
Department of Radiology, Seoul National University College of Medicine, 28 Yongon-Dong, Chongno-Ku, 110-744 Seoul, South Korea.

Abstract

We reviewed the haemorrhagic complications of the endovascular treatment of intracranial aneurysms, in terms of frequency, pre-embolisation clinical status, clinical and radiological manifestations, management and prognosis. In 275 patients treated for 303 aneurysms over 7 years we had seven (one man and six women--2.3%) with haemorrhage during or immediately after endovascular treatment. All procedures were performed with a standardised protocol of heparinisation and anaesthesia. Four had ruptured aneurysms, two at the tip of the basilar artery, and one ach on the internal carotid and posterior cerebral artery, treated after 12, 5, 14, and 2 days, respectively, three were in Hunt and Hess grade 2 and one in grade 1. Bleeding occurred during coiling in three, after placement of at least four coils, and during manipulation of the guidewire to enter the aneurysm in the fourth. Haemorrhage was manifest as extravasation of contrast medium, with a sudden rise in systolic blood pressure in three patients. The other three patients had unruptured aneurysms; they had stable blood pressure and angiographic findings during the procedure, but one, under sedation, had seizures immediately after insertion of four coils, and the other two had seizures, headache and vomiting on the day following the procedure. Heparin reversal with protamine sulphate was started promptly started when bleeding was detected in four patients, and the embolisation was completed with additional coils in three. Emergency ventricular drainage was performed in the two patients with ruptured aneurysm and one with an unruptured aneurysm who had abnormal neurological responses or hydrocephalus. The bleeding caused a third nerve palsy in one patient, which might have been due to ischaemia and progressively improved.

PMID:
12851800
DOI:
10.1007/s00234-003-1028-7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center